Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 155, NWS Grand Forks, ND

August 26, 20184 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2018, 11:45 PM CDT for 4 counties in Minnesota. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2018, 11:45 PM CDT (04:45 UTC)
Expired
Aug 27, 2018, 12:22 AM CDT
In force
37 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beltrami County, MN, Lake of the Woods County, MN, Marshall County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 238 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 11:55 PM CDTTSTM WND DMG10 Ene Grygla, MNTREES AND BRANCHES DOWN NEAR NORTHWOOD CHURCH. TIME ESTIMATED BY OBSERVER.
Aug 27, 12:20 AM CDTTSTM WND DMG5 Sw Clementson, MNINITIAL REPORTS RECEIVED VIA SOCIAL MEDIA. MN DNR AERIAL PHOTOS SHOW LARGE AREAS OF BLOWDOWN TIMBER STRETCHING ALONG A SW-NE DIAGONAL FROM ABOUT 26 MILES SOUTH OF WILLIAMS, NEAR THE BELTRAMI COUNTY LINE, TO THIS LOCATION SOUTHWEST OF CLEMENTSON. HUNDREDS OF PI
Aug 27, 12:31 AM CDTTSTM WND DMG2 Ssw Clementson, MNRECEIVED PHOTOS ON SOCIAL MEDIA OF NUMEROUS TREES AND LARGE LIMBS DOWN WITH SOME STRUCTURAL DAMAGE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 9:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

752 
WUUS53 KFGF 270445
SVRFGF
MNC007-077-089-135-270545-
/O.NEW.KFGF.SV.W.0155.180827T0445Z-180827T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1145 PM CDT SUN AUG 26 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Eastern Marshall County in northwestern Minnesota...
  Roseau County in northwestern Minnesota...
  Northern Beltrami County in north central Minnesota...
  Lake of the Woods County in north central Minnesota...

* Until 1245 AM CDT.

* At 1145 PM CDT, severe thunderstorms were located along a line
  extending from 12 miles north of Pinecreek to Carmel, moving east
  at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Jelle and Carmel around 1150 PM CDT.
  Fourtown and Malcolm around 1155 PM CDT.
  Thorhult around 1200 AM CDT.
  Garden Island State Recreation Area around 1245 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4935 9507 4937 9495 4933 9486 4932 9481
      4918 9479 4888 9468 4883 9471 4878 9469
      4872 9459 4869 9444 4870 9443 4821 9443
      4820 9602 4900 9607 4900 9516 4938 9515
TIME...MOT...LOC 0445Z 274DEG 40KT 4916 9590 4826 9547 

HAIL...1.00IN
WIND...60MPH
 
$$

JK
1 follow-up statement
152 
WWUS53 KFGF 270522
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1222 AM CDT MON AUG 27 2018

MNC007-077-089-135-270531-
/O.CAN.KFGF.SV.W.0155.000000T0000Z-180827T0545Z/
Marshall MN-Roseau MN-Beltrami MN-Lake of the Woods MN-
1222 AM CDT MON AUG 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL...ROSEAU...
NORTHERN BELTRAMI AND LAKE OF THE WOODS COUNTIES IS CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central and northwestern Minnesota.

LAT...LON 4935 9507 4937 9495 4933 9486 4932 9481
      4918 9479 4888 9468 4883 9471 4878 9469
      4872 9459 4869 9444 4870 9443 4821 9443
      4820 9602 4900 9607 4900 9516 4938 9515
TIME...MOT...LOC 0519Z 274DEG 40KT 4913 9531 4823 9489 

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:17 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 26, 10:17 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1017 PM CDT Sun Aug 26 2018

.UPDATE...
Issued at 1016 PM CDT Sun Aug 26 2018

With a shortwave ejecting out into the Northern Plains and the low
level jet starting to ramp up, convection has been increasing in
coverage across much of the central and northern CWA. Storms have
been moving into the southern counties also but are more isolated
in coverage. MU CAPE is ranging from near 1500 J/kg in the north to
3000 in the south, and deep layer bulk shear is over 50 kts. A
severe thunderstorm watch has been issued to include the counties
to the north and east of the existing tornado watch as the storms
move eastward. CAM models have not been very consistent with
where they are taking the strongest cells, but have a general idea
of quite a bit of rain in the north and more hit and miss in the
south. Adjusted POPs accordingly.

&&

.SHORT TERM...(This evening through Monday)
Issued at 247 PM CDT Sun Aug 26 2018

Watching ongoing convection, so will keep the discussion brief.
Seeing intensifying activity over far southeast ND right now, with
satellite imagery correlating the growing clouds. SPC put out a
mesoscale discussion a short while ago, talking about a potential
watch for the southern third of our FA. This growing convection
may push this watch into a quick reality. Latest HRRR runs have
been showing other activity firing over the Red River Valley by 8
to 9 pm, and lasting until just past midnight. They no longer show
any activity pushing in from western ND. So will see how things
play out tonight.

.LONG TERM...(Monday night through Sunday)
Issued at 247 PM CDT Sun Aug 26 2018

Rain chances return Monday night into early Tuesday across the area
as a shortwave trough moves into the region and a low pressure
system skirts by to the south through the Central Plains. With
little instability present on the cool side of this system, suspect
this will be mainly shower activity with perhaps some embedded
thunder.

For Tuesday through Thursday, expect quiet and dry weather.
Temperatures will be notably cooler Tuesday and Wednesday as the
upper trough axis swings through the Plains and dry northwest flow
aloft develops. A warming trend develops from Wednesday to Friday in
warm air advection ahead of a system moving through the Canadian
Plains.

After a breezy day Thursday amidst pressure gradient winds, chances
for showers and thunderstorms develop Thursday night through Friday
night as a shortwave trough aloft and surface front pass through the
Northern Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 642 PM CDT Sun Aug 26 2018

Still tried to hit the 8 pm to just past midnight time frame as
the prime hours for storm development. Not much happening right
now, but expect storms to blossom over the area in the next couple
of hours. Pretty hard to say exactly where and when, so all TAF
sites still have a chance. Activity should begin to wane a few
hours after midnight. These storms could also drop some heavy rain
at times.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...BP
AVIATION...Godon
Hazardous weather outlook, Aug 26, 7:31 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
731 PM CDT Sun Aug 26 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-280045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
731 PM CDT Sun Aug 26 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Thunderstorms are expected to become more numerous between 8 pm
tonight and 2 am Monday morning. These storms may produce hail up
to 2 inches in diameter (possibly larger), wind gusts to 75 mph,
tornadoes, and localized heavy rain. The greatest risk area for
tornadoes is over southeast North Dakota into west central
Minnesota. Areas along a line from Valley City to the Fargo
Moorhead area to Detroit Lakes have already had a lot of recent
rainfall, so they are especially susceptible to additional
rainfall tonight. However, any storms tonight could produce
locally heavy rainfall. Stay weather aware.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 26, 10:57 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1057 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     TSTM WND GST     1 S HALLOCK             48.75N 96.94W
08/26/2018  M66 MPH          Kittson            MN   AWOS

&&

TGRAFENA
Local storm report, Aug 26, 11:04 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1104 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     TSTM WND GST     6 W KENNEDY             48.64N 97.04W
08/26/2018  M58 MPH          Kittson            MN   MESONET

            NDAWN

&&

TGRAFENA
Local storm report, Aug 26, 11:06 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1106 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     TSTM WND GST     1 NE STEPHEN            48.46N 96.86W
08/26/2018  M53 MPH          Marshall           MN   MESONET

&&

TGRAFENA
Local storm report, Aug 26, 11:09 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1109 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     DONALDSON               48.57N 96.90W
08/26/2018  M60 MPH          KITTSON            MN   MESONET

            RWIS

&&

TGRAFENA
Special weather statement, Aug 26, 11:18 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1118 PM CDT SUN AUG 26 2018

MNZ001-002-008-009-013>015-270500-
East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN-
West Polk MN-Norman MN-East Polk MN-
1118 PM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...RED
LAKE...NORTH CENTRAL NORMAN...SOUTHEASTERN POLK...NORTHWESTERN
BELTRAMI AND PENNINGTON COUNTIES UNTIL MIDNIGHT CDT...

At 1118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rosewood to near Beltrami. Movement was
northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Rosewood, Dakota Junction and Thief River Falls around 1120 PM
  CDT.
  Melvin around 1125 PM CDT.
  Maple Bay around 1135 PM CDT.
  Erskine around 1150 PM CDT.

Other locations impacted by these storms include Thief River Falls
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central and northwestern Minnesota.

LAT...LON 4802 9556 4802 9558 4785 9558 4744 9654
      4821 9638 4823 9555
TIME...MOT...LOC 0418Z 247DEG 37KT 4820 9629 4749 9643

CJ
Local storm report, Aug 26, 11:25 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1125 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     TSTM WND DMG     5 S WARREN              48.12N 96.77W
08/26/2018                   Polk               MN   PUBLIC

            2-3 INCH TREE BRANCHES BROKEN OFF

&&

TGRAFENA

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:58 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Polk62 min
Aug 26, 10:30 PM CDTSpecial Weather StatementFGFPolk45 min
Aug 26, 10:37 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk23 min
Aug 26, 10:46 PM CDTSevere Thunderstorm WarningFGFNorman, Polk, Red Lake44 min
Aug 26, 10:52 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau53 min
Aug 26, 11:12 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Polk48 min
Aug 26, 11:18 PM CDTSpecial Weather StatementFGFPennington, Polk, Red Lake42 min
Aug 26, 11:48 PM CDTTornado WarningFGFClearwater, Polk27 min
Aug 26, 11:54 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Mahnomen, Polk51 min
Aug 27, 12:30 AM CDTTornado WarningFGFBeltrami, Lake of the Woods30 min
Aug 27, 12:38 AM CDTSpecial Weather StatementFGFBecker, Clearwater, Mahnomen67 min
Aug 27, 12:53 AM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk54 min
Aug 27, 1:25 AM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.